Allergy and Immunology· Topic 1.4 Urticaria and angioedema· 1.4.3

ACE inhibitor-induced angioedema

ACE inhibitor-induced angioedema is bradykinin-mediated swelling, typically of the face, lips, and tongue, caused by impaired bradykinin degradation during ACE inhibitor therapy. It occurs without urticaria, can begin months to years after starting the drug, and does not respond to epinephrine, antihistamines, or steroids, so management is airway protection and permanent discontinuation of the class.

5 min read3 practice questions7 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    Definition: ACE inhibitor-induced angioedema is bradykinin-mediated, non-pitting swelling of the deep tissues, most often the face, lips, and tongue, arising during angiotensin-converting enzyme (ACE) inhibitor therapy.

  • Epidemiology

    Most common bradykinin angioedema in practice: ACE inhibitors are the leading drug cause of angioedema seen in emergency care.

  • Risk factors

    ACE inhibitor therapy: the necessary exposure, with risk across the whole class.

  • Pathophysiology

    ACE normally degrades bradykinin: angiotensin-converting enzyme inactivates bradykinin, so inhibiting ACE allows bradykinin to accumulate.

  • Clinical features

    Non-pitting facial swelling: lips, tongue, and periorbital tissue, developing over hours.

  • Differential diagnosis

    Allergic (histaminergic) angioedema: urticaria and pruritus present and responsive to epinephrine and antihistamines, unlike the urticaria-free, treatment-resistant swelling of ACE inhibitor angioedema (Angioedema).

  • Diagnosis

    Diagnose clinically by the combination of features: bradykinin-mediated angioedema is confirmed as ACE inhibitor-induced when a patient on an ACE inhibitor develops non-pitting angioedema without…

  • Management

    First, secure the airway (the initial step): assess tongue, floor-of-mouth, and laryngeal involvement, and intubate early (or perform a surgical airway) for progressive swelling, stridor, or voice change, because deterioration can be sudden.

  • Complications

    Airway obstruction and asphyxiation: the principal danger, from tongue and laryngeal swelling.

  • Prognosis

    Excellent once the drug is stopped: swelling resolves over 1 to 3 days and does not recur if the class is avoided.

  • Prevention

    Permanently avoid all ACE inhibitors after an episode and record a class allergy.

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.